Antibiotics side effects and liver damage
Various antibiotic families, each containing a multitude of antimicrobial types and brands, have been known to have several side effects that distress the liver in many recipients, often causing severe liver damage and, in some cases, death.
While researchers know that antibiotics adversely affect the liver more frequently than any other prescription drugs, they continue to study the frequency and intensity of Drug-Induced Liver Injury (DILI) while looking for ways to determine which patients are most at risk.
What are the dangers?
According to the American Gastroenterological Association (AGA), a recent study names antibiotics as the single largest class of agents that cause idiosyncratic drug-induced liver injury (DILI). The findings were reported in Gastroenterology, the official journal of the AGA. DILI is the most common cause of acute liver failure in the United States, accounting for approximately 13 percent of cases.
DILI can be caused by both prescription and nonprescription medications, or even nutritional supplements and herbals, but is most often the result of prescription antibiotics. Findings show that DILI was caused by a single prescription medication in 73 percent of the cases examined. Antimicrobial (45.5 percent) and central nervous system agents (15 percent) were the most common agents associated with DILI.
Jaundice, a yellowish discoloration of the skin, is typically one of the first and most common signs of liver damage, or hepatoxicity. Other symptoms can include fever, fatty liver, stomach ache, nausea, vomiting, and elevation of liver enzymes. People who already display a degree of liver damage, such as some hepatitis and diabetes patients, are especially at risk of developing complications after ingesting antibiotics and a broad range of other prescription and over-the-counter drugs as well.
What can I do if I’ve been injured?
If you or a loved one has suffered serious liver damage or liver failure while taking antibiotics, or if a loved one has died as a result of liver failure connected to antibiotic use, you may be entitled to compensation. For a free legal consultation, contact us today!